Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Binghamton, NY

June 8, 2008Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2008, 7:43 PM EDT for Pike County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 7:43 PM EDT (23:43 UTC)
Expired
Jun 8, 2008, 8:15 PM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Pike County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:39 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 082343
SVRBGM
PAC103-090015-
/O.NEW.KBGM.SV.W.0049.080608T2343Z-080609T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 815 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PECKS POND...MOVING EAST AT 42 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DINGMANS FERRY AND MILFORD BY 800 PM EDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH...HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4120 7516 4125 7514 4124 7525 4125 7527
      4134 7511 4146 7502 4141 7474 4137 7469
      4133 7472 4133 7475 4127 7483 4122 7486
      4120 7486 4110 7495
TIME...MOT...LOC 2343Z 291DEG 36KT 4133 7508

$$


MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:43 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 8, 7:43 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT SUN JUN 8 2008

.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE THROUGH TUESDAY. TUESDAY
AFTERNOON A COLD FRONT WILL SWEEP THROUGH THE REGION PRODUCING
SHOWERS AND THUNDERSTORMS. BEHIND THIS FRONT A MUCH COOLER AND
DRIER AIRMASS WILL PREVAIL THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED CONVECTION CURRENTLY OVER WYOMING VALLEY/POCONOS WITH
A FEW CELLS BECOMING SEVERE. THIS ACTIVITY WILL MOVE THROUGH THE
REGION BY 5 PM. FURTHER WEST CONVECTION IS RE FIRING AS ATMOSPHERE
DESTABILIZES. DUE TO STRONG INSTABILITY AND SUFFICIENT SHEAR THIS
ACTIVITY COULD STILL PRODUCE SEVERE CONVECTION THROUGH EARLY
EVENING WITH MAIN THREAT DAMAGING WINDS AND LARGE HAIL. SEVERE
WEATHER WATCH BOX REMAINS IN EFFECT UNTIL 8 PM.

NEAR SUNSET WITH LOSS OF DIURNAL HEATING AND NO FURTHER FORCING
CONVECTION SHOULD END UNTIL LATER TONIGHT. AS SFC LOW MOVES TO
LAKE SUPERIOR WARM FRONT ACROSS GREAT LAKES WILL STRENGTHEN WITH
CONVECTION POSSIBLY MOVING EAST ALONG BOUNDARY AND INTO NRN CWA
AFTER MIDNIGHT. BOTH GFS/NAM HAVE INDICATED THIS POTENTIAL FOR
SEVERAL RUNS AND CONTINUE TO DO SO. HOWEVER, LATER RUNS INDICATE
CONVECTIVE ACTIVITY MAY BE FURTHER NORTH. FOR NOW WILL CONTINUE
WITH LOW CHC POPS LATE TONIGHT THROUGH MID MORNING MONDAY FROM NRN
FINGER LAKES REGION TO WESTERN MOHAWK VALLEY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...UPPER LEVEL RIDGE WILL BUILD OVER AREA WITH T85
APPROACHING 20/21C. THIS WILL BE THE HOTTEST DAY OF CURRENT HEAT
WAVE WITH MAXES IN THE LOW TO MID 90S. MIDDAY MIXING MAY ALLOW
DEW POINTS TO LOWER INTO THE MID 60S KEEPING US JUST BELOW HEAT ADV
CRITERIA.

ASIDE FROM POSSIBLE CONVECTION EARLY MONDAY MORNING ACROSS NRN CWA FORECAST
LOOKS DRY DUE TO LACK OF ANY TRIGGER. WILL CONTINUE WITH DRY
FORECAST BUT ISOLATED AFTERNOON ACTIVITY NOT RULED OUT WITH ABUNDANT
CAPE, ALTHOUGH WIND FIELDS NOT AS SUPPORTIVE OF CONVECTIVE
ACTIVITY LIKE TODAY.

MONDAY NIGHT...A MILD MUGGY NIGHT WITH MINS DROPPING ONLY INTO
THE UPPER 60S TO LOWER 70S.

TUESDAY...COLD FRONT WILL CROSS AREA DURING THE AFTERNOON WITH
INDICES INDICATING POTENTIAL FOR SIGNIFICANT CONVECTIVE EVENT.
BOTH KINEMATIC FIELDS AND THERMAL DYNAMICS VERY IMPRESSIVE.
CONTINUED WITH LIKELY POPS ENTIRE CWA FOR THE AFTERNOON.

TUESDAY NIGHT...LINGERING CONVECTIVE ACTIVITY WILL END BY MIDNIGHT
FOLLOWED BY A MUCH COOLER AND DRIER AIRMASS. MINS WILL DROP INTO THE
UPPER 50S TO LOWER 60S MAKING FOR COMFORTABLE SLEEPING WEATHER.

WEDNESDAY...SFC HIGH PRES WILL BUILD DOWN FROM UPPER GREAT LAKES.
WITH T85 DROPPING TO AROUND 10C MAXES WILL RANGE FROM MID 70 TO
AROUND 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DUE TO ACTIVE SEVERE WEATHER FOLLOWED HPC GUIDANCE. EXTENDED WILL
GENERALLY BE DRY WITH TEMPS NEAR NORMAL.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR TO START OFF THE TAF PD WITH DIMINISHING CIRRUS WITH EXCEPTION
OF AVP...WHERE BRIEF MVFR CIGS/LIFR VSBYS POSSIBLE IN TSTM THRU
02Z. HIGH CIRRUS EXPECTED AFTER 03Z...BFR NEXT COMPLEX OF
SHOWERS/TSTMS MVS ACRS NRN TERMINALS OVRNGT. NEXT COMPLEX EXPECTED
TO AFFECT RME/SYR AND POSSIBLY ITH BTWN 08Z-12Z. CUD SEE OCNL IFR
RESTRICTIONS IN THUNDER THRU THIS TIME. EXPECT CUMULUS TO DEVELOP
ELSEWHERE AFTER 14Z AND CONTINUE THRU 00Z WITH MVFR VSBYS IN HZ
MOST OF THE DAY.

W-NW WINDS WILL BCM LIGHT OVRNGT BFR SHIFTING TO THE SW. WINDS
INCRS TO NR 10KTS WITH OCNL GUSTS TO NR 20KTS DRG THE AFTN.

OUTLOOK...

MON NGT THROUGH TUES NGT...MOSTLY VFR. BRIEF RESTRICTIONS ARE
POSSIBLE EARLY EACH MORNING...IN FOG/HAZE...AND DURING THE
AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS.

WED THROUGH FRI...VFR...ALTHO POSSIBLE MVFR RESTRICTIONS EACH
MORNING IN FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...
AVIATION...PVB
Hazardous weather outlook, Jun 8, 12:44 PM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 PM EDT SUN JUN 8 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1244 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY AND LIKELY INTO
TUESDAY...WITH HEAT INDICES REACHING THE UPPER 90S ON MONDAY...AND
THE MID 90S ON TUESDAY.

TUESDAY AFTERNOON...A POTENT COLD FRONT WILL APPROACH THE
REGION...BRINGING WITH IT SHOWERS AND THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 5:58 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT SUN JUN 8 2008

PAZ038-082300-
BRADFORD PA-
558 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SYLVANIA...AND MOVING SOUTHEAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SYLVANIA AND COWLEY AT 610 PM EDT...
  TROY AND SPRINGFIELD AT 615 PM EDT...
  LEONA AND WETONA AT 620 PM EDT...
  WEST BURLINGTON AND EAST SMITHFIELD AT 625 PM EDT...
  BURLINGTON AND RIGGS AT 630 PM EDT...
  WEST FRANKLIN AND RIGGS AT 635 PM EDT...
  FRANKLINDALE AT 640 PM EDT...
  MONROE AND TOWANDA AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 8, 6:15 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     TOWANDA                 41.77N 76.45W
06/08/2008                   BRADFORD           PA   LAW ENFORCEMENT

            TREES BLOWN DOWN ACROSS THE COUNTY. DAMAGE BEING REPORTED
            FOR THE PAST HOUR.

&&

PB
Local storm report, Jun 8, 6:33 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     CONKLIN                 42.03N 75.80W
06/08/2008                   BROOME             NY   TRAINED SPOTTER

            TREES BLOWN DOWN ON TRAILERS OFF OF ROUTE 7. MEDIUM SIZE
            WOODEN SHED LIFTED OFF ITS FOUNDATION AND BLOWN ACROSS
            FIELD.

&&

PB
Special weather statement, Jun 8, 6:36 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
636 PM EDT SUN JUN 8 2008

NYZ055-056-PAZ038-039-082315-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
636 PM EDT SUN JUN 8 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR TIOGA
  TERRACE...AND MOVING SOUTHEAST AT 32 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VESTAL CENTER AT 645 PM EDT...
  FRIENDSVILLE AT 650 PM EDT...
  BRACKNEY AT 655 PM EDT...
  WYOANNA AT 700 PM EDT...
  HALLSTEAD AND GREAT BEND AT 710 PM EDT...
  NEW MILFORD AND LAKESIDE AT 715 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 8, 6:47 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N TUNKHANNOCK         41.56N 75.95W
06/08/2008  E0.75 INCH       WYOMING            PA   LAW ENFORCEMENT

&&

PB
Local storm report, Jun 8, 7:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
736 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     CLARKS SUMMIT           41.49N 75.71W
06/08/2008                   LACKAWANNA         PA   PUBLIC

            TREES BLOWN DOWN

0700 PM     TSTM WND DMG     6 SE TOWANDA            41.71N 76.36W
06/08/2008                   BRADFORD           PA   LAW ENFORCEMENT

            POWER POLES AND WIRES BLOWN DOWN

0630 PM     TSTM WND DMG     HERRICK                 41.78N 76.25W
06/08/2008                   BRADFORD           PA   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN

0715 PM     HAIL             SOUTH CANAAN            41.50N 75.42W
06/08/2008  M0.88 INCH       WAYNE              PA   AMATEUR RADIO

&&

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:57 PM EDTSevere Thunderstorm WarningBGMBradford48 min
Jun 8, 2:35 PM EDTSevere Thunderstorm WarningBGMSusquehanna40 min
Jun 8, 2:55 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne50 min
Jun 8, 3:03 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne42 min
Jun 8, 3:42 PM EDTSevere Thunderstorm WarningBGMPike, Wayne48 min
Jun 8, 4:07 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne38 min
Jun 8, 4:58 PM EDTSevere Thunderstorm WarningBGMBradford47 min
Jun 8, 5:14 PM EDTSevere Thunderstorm WarningBGMBradford21 min
Jun 8, 5:47 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming43 min
Jun 8, 6:25 PM EDTSevere Thunderstorm WarningBGMBradford35 min
Jun 8, 6:29 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming46 min
Jun 8, 6:55 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming50 min
Jun 8, 7:07 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.